Annals of Statistics

Maximum likelihood estimation for α-stable autoregressive processes

Beth Andrews, Matthew Calder, and Richard A. Davis

Full-text: Open access


We consider maximum likelihood estimation for both causal and noncausal autoregressive time series processes with non-Gaussian α-stable noise. A nondegenerate limiting distribution is given for maximum likelihood estimators of the parameters of the autoregressive model equation and the parameters of the stable noise distribution. The estimators for the autoregressive parameters are n1/α-consistent and converge in distribution to the maximizer of a random function. The form of this limiting distribution is intractable, but the shape of the distribution for these estimators can be examined using the bootstrap procedure. The bootstrap is asymptotically valid under general conditions. The estimators for the parameters of the stable noise distribution have the traditional n1/2 rate of convergence and are asymptotically normal. The behavior of the estimators for finite samples is studied via simulation, and we use maximum likelihood estimation to fit a noncausal autoregressive model to the natural logarithms of volumes of Wal-Mart stock traded daily on the New York Stock Exchange.

Article information

Ann. Statist., Volume 37, Number 4 (2009), 1946-1982.

First available in Project Euclid: 18 June 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62M10: Time series, auto-correlation, regression, etc. [See also 91B84]
Secondary: 62E20: Asymptotic distribution theory 62F10: Point estimation

Autoregressive models maximum likelihood estimation noncausal non-Gaussian stable distributions


Andrews, Beth; Calder, Matthew; Davis, Richard A. Maximum likelihood estimation for α -stable autoregressive processes. Ann. Statist. 37 (2009), no. 4, 1946--1982. doi:10.1214/08-AOS632.

Export citation


  • [1] Adler, R. J., Feldman, R. E. and Gallagher, C. (1998). Analysing stable time series. In A Practical Guide to Heavy Tails (R. J. Adler, R. E. Feldman and M. S. Taqqu, eds.) 133–158. Birkhäuser, Boston.
  • [2] Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • [3] Blass, W. E. and Halsey, G. W. (1981). Deconvolution of Absorption Spectra. Academic Press, New York.
  • [4] Breidt, F. J., Davis, R. A., Lii, K.-S. and Rosenblatt, M. (1991). Maximum likelihood estimation for noncausal autoregressive processes. J. Multivariate Anal. 36 175–198.
  • [5] Breidt, F. J., Davis, R. A. and Trindade, A. A. (2001). Least absolute deviation estimation for all-pass time series models. Ann. Statist. 29 919–946.
  • [6] Brockwell, P. J. and Davis, R. A. (1991). Time Series: Theory and Methods, 2nd ed. Springer, New York.
  • [7] Calder, M. (1998). Parameter estimation for noncausal and heavy tailed autoregressive processes. Ph.D. dissertation. Department of Statistics. Colorado State University. Fort Collins, CO.
  • [8] Calder, M. and Davis, R. A. (1998). Inference for linear processes with stable noise. In A Practical Guide to Heavy Tails (R. J. Adler, R. E. Feldman and M. S. Taqqu, eds.) 159–176. Birkhäuser, Boston.
  • [9] Chambers, J. M., Mallows, C. L. and Stuck, B. W. (1976). A method for simulating stable random variables. J. Amer. Statist. Assoc. 71 340–344.
  • [10] Chien, H.-M., Yang, H.-L. and Chi, C.-Y. (1997). Parametric cumulant based phase estimation of 1-d and 2-d nonminimum phase systems by allpass filtering. IEEE Trans. Signal Process. 45 1742–1762.
  • [11] Davis, R. A. (1996). Gauss–Newton and M-estimation for ARMA processes with infinite variance. Stochastic Process. Appl. 63 75–95.
  • [12] Davis, R. A., Knight, K. and Liu, J. (1992). M-estimation for autoregressions with infinite variance. Stochastic Process. Appl. 40 145–180.
  • [13] Davis, R. and Resnick, S. (1985). Limit theory for moving averages of random variables with regularly varying tail probabilities. Ann. Probab. 13 179–195.
  • [14] Davis, R. and Resnick, S. (1986). Limit theory for the sample covariance and correlation functions of moving averages. Ann. Statist. 14 533–558.
  • [15] Davis, R. A. and Wu, W. (1997). Bootstrapping M-estimates in regression and autoregression with infinite variance. Statist. Sinica 7 1135–1154.
  • [16] Donoho, D. (1981). On minimum entropy deconvolution. In Applied Time Series Analysis II (D. R. Findley, ed.) 565–608. Academic Press, New York.
  • [17] DuMouchel, W. H. (1973). On the asymptotic normality of the maximum likelihood estimate when sampling from a stable distribution. Ann. Statist. 1 948–957.
  • [18] Embrechts, P., Klüppelberg, C. and Mikosch, T. (1997). Modelling Extremal Events for Insurance and Finance. Springer, Berlin.
  • [19] Feller, W. (1971). An Introduction to Probability Theory and Its Applications, Vol. 2, 2nd ed. Wiley, New York.
  • [20] Gallagher, C. (2001). A method for fitting stable autoregressive models using the autocovariation function. Statist. Probab. Lett. 53 381–390.
  • [21] Gnedenko, B. V. and Kolmogorov, A. N. (1968). Limit Distributions for Sums of Independent Random Variables. Addison-Wesley, Reading, MA. (Translated by K. L. Chung.)
  • [22] Knight, K. (1989). Consistency of Akaike’s information criterion for infinite variance autoregressive processes. Ann. Statist. 17 824–840.
  • [23] Lagarias, J. C., Reeds, J. A., Wright, M. H. and Wright, P. E. (1998). Convergence properties of the Nelder–Mead simplex method in low dimensions. SIAM J. Optim. 9 112–147.
  • [24] Ling, S. (2005). Self-weighted least absolute deviation estimation for infinite variance autoregressive models. J. Roy. Statist. Soc. Ser. B 67 381–393.
  • [25] McCulloch, J. H. (1996). Financial applications of stable distributions. In Statistical Methods in Finance (G. S. Maddala and C. R. Rao, eds.) 393–425. Elsevier, New York.
  • [26] McCulloch, J. H. (1998). Numerical approximation of the symmetric stable distribution and density. In A Practical Guide to Heavy Tails (R. J. Adler, R. E. Feldman, M. S. Taqqu, eds.) 489–499. Birkhäuser, Boston.
  • [27] Mikosch, T., Gadrich, T., Klüppelberg, C. and Adler, R. J. (1995). Parameter estimation for ARMA models with infinite variance innovations. Ann. Statist. 23 305–326.
  • [28] Mittnik, S. and Rachev, S., eds. (2001). Math. Comput. Model. 34 955–1259.
  • [29] Nikias, C. L. and Shao, M. (1995). Signal Processing with Alpha-Stable Distributions and Applications. Wiley, New York.
  • [30] Nolan, J. P. (1997). Numerical calculation of stable densities and distribution functions. Communications in Statistics, Stochastic Models 13 759–774.
  • [31] Nolan, J. P. (2001). Maximum likelihood estimation and diagnostics for stable distributions. In Lévy Processes: Theory and Applications (O. E. Barndorff–Nielsen, T. Mikosch, S. I. Resnick, eds.) 379–400. Birkhäuser, Boston.
  • [32] Resnick, S. I. (1997). Heavy tail modeling and teletraffic data. Ann. Statist. 25 1805–1869.
  • [33] Resnick, S. I. (1999). A Probability Path. Birkhäuser, Boston.
  • [34] Rosenblatt, M. (1985). Stationary Sequences and Random Fields. Birkhäuser, Boston.
  • [35] Samorodnitsky, G. and Taqqu, M. S. (1994). Stable Non-Gaussian Random Processes. Chapman & Hall, New York.
  • [36] Scargle, J. D. (1981). Phase-sensitive deconvolution to model random processes, with special reference to astronomical data. In Applied Time Series Analysis II (D. R. Findley, ed.) 549–564. Academic Press, New York.
  • [37] Yamazato, M. (1978). Unimodality of infinitely divisible distribution functions of class L. Ann. Probab. 6 523–531.
  • [38] Zolotarev, V. M. (1986). One-dimensional Stable Distributions. Amer. Math. Soc., Providence, RI.